Medline ® Abstract for Reference 50
of 'Management of acute chemotherapy-related diarrhea'
Prevention and management of chemotherapy-induced diarrhea in patients with colorectal cancer: a consensus statement by the Canadian Working Group on Chemotherapy-Induced Diarrhea.
Maroun JA, Anthony LB, Blais N, Burkes R, Dowden SD, Dranitsaris G, Samson B, Shah A, Thirlwell MP, Vincent MD, Wong R
Curr Oncol. 2007 Feb;14(1):13-20.
Chemotherapy-induced diarrhea (cid) is a common side effect of cancer treatment and can cause significant morbidity and mortality. Diarrhea is frequently severe enough to require a dose reduction of, a delay in, or a discontinuation of chemotherapy. Diarrhea-associated mortality has been reported to be as high as 3.5% in clinical trials of irinotecan and bolus 5-fluorouracil in colorectal cancer. The frequency of cid and its impact on patient management are frequently under-recognized in clinical practice.A Canadian working group, consisting of medical oncologists and an oncology pharmacist, was formed in 2001 to review the optimal approach to managing cid and to identify and implement new areas of research. The recommendations that follow are the result of the group's work.Acute medical management of cid includes loperamide or diphenoxylate as first-line agents. Subcutaneous octreotide is recommended for intractable grade 2 diarrhea and may be considered for grade 1 cid that does not resolve with high-dose loperamide. Hospitalization is recommended for patients with grades 3 and 4 cid; in-hospital care includes rehydration, antibiotic therapy, and octreotide.A chemotherapy dose reduction is generally advised for patients who have experienced grade 3 or4 diarrhea in a previous chemotherapy cycle. If a dose reduction is not desired, prophylaxis with intramuscular long-acting release octreotide may be considered.The foregoing recommendations are based on expert opinion and require validation in prospective clinical trials.
Ottawa Hospital Regional Cancer Centre, Ottawa, Ontario. email@example.com